Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 99, NWS Los Angeles, CA

July 22, 2021

NWS Los Angeles, CA issued this small craft advisory at Jul 22, 2021, 2:06 AM PDT. It took effect at Jul 22, 2021, 3:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2021, 2:06 AM PDT (09:06 UTC)
In effect from
Jul 22, 2021, 3:00 PM PDT
Expired
Jul 22, 2021, 9:00 PM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

078 
WHUS76 KLOX 220906
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
206 AM PDT Thu Jul 22 2021

PZZ670-673-221715-
/O.CAN.KLOX.GL.W.0038.000000T0000Z-210722T1000Z/
/O.EXB.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
206 AM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-221715-
/O.CAN.KLOX.SC.Y.0098.000000T0000Z-210722T1000Z/
/O.NEW.KLOX.SC.Y.0099.210722T2200Z-210723T1000Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
206 AM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...From 3 PM this afternoon to 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-221015-
/O.CAN.KLOX.SC.Y.0098.000000T0000Z-210722T1000Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
206 AM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished below advisory level.

$$

PZZ676-221715-
/O.EXT.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
206 AM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
494 
WHUS76 KLOX 221607
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
907 AM PDT Thu Jul 22 2021

PZZ645-230015-
/O.EXT.KLOX.SC.Y.0099.210722T2200Z-210723T0400Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
907 AM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...From 3 PM this afternoon to 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ670-673-230015-
/O.CON.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
907 AM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-230015-
/O.CON.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
907 AM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
519 
WHUS76 KLOX 222112
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
212 PM PDT Thu Jul 22 2021

PZZ645-230400-
/O.CON.KLOX.SC.Y.0099.210722T2200Z-210723T0400Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
212 PM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ670-673-230515-
/O.CON.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
212 PM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-230515-
/O.CON.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
212 PM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
368 
WHUS76 KLOX 230408
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
908 PM PDT Thu Jul 22 2021

PZZ645-230515-
/O.EXP.KLOX.SC.Y.0099.000000T0000Z-210723T0400Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
908 PM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds will continue to diminish and the Small Craft Advisory has
expired.

$$

PZZ670-673-231000-
/O.CON.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
908 PM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-231000-
/O.CON.KLOX.SC.Y.0097.000000T0000Z-210723T1000Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
908 PM PDT Thu Jul 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Outer waters from Santa Cruz Island to San Clemente 
  Island to 60 NM offshore including San Nicolas and Santa 
  Barbara Islands.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hall

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Jul 21, 8:30 PM PDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 8:30 PM PDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
830 PM PDT Wed Jul 21 2021

.SYNOPSIS...21/826 PM.

High pressure will remain over the Four Corners area through
remainer of the week, maintaining near-normal temperatures over
Southwest California. Night through morning low clouds and fog
will affect coastal areas through Friday, expanding into the
coastal valleys over the weekend.

&&

.SHORT TERM (WED-SAT)...21/829 PM.

***UPDATE***

Not anticipating any updates this evening for the  short term
forecast through Friday night. A wind advisory remains in effect
for the western portion of the Santa Barbara South Coast through
early Thursday morning. Winds were slow to pick up, but are now
gusting around 40 to 45 mph around Gaviota and Refugio and
adjacent foothills as expected. The SBA- SMX gradient was already
at -3.4MB stronger than the NAM-WRF has initialized, so expecting
winds to continue to strengthen through midnight with gusts likely
reaching 50 mph in the locations mentioned. Most of the winds
will remain west of Refugio overnight as the SBA-BFL gradient
remained weakly onshore this evening. Otherwise no other wind
issues through the period. There will continue to be weaker
Sundowners over the next few evenings, and should remain below
advisory thresholds.

Latest Fog Product Imagery, indicated some patchy low clouds
aroundLompoc and Vandenberg AFB and along the San Diego, Orange
County border. Confidence remains low with the timing of low
clouds expected to reach the coastal areas of L.A. and Ventura
Counties overnight into Thu morning. Low clouds should remain
patchy in nature, for all coastal areas overnight into Thursday
morning.

For tomorrow, there will be more widespread cooling generally 2-6
degrees cooler from today as onshore gradients will strengthen
some. High temps will still be a few degrees above normal for L.A.
County as well as the interior valleys and the Antelope Valley.
Some breezy conditions are expected across the Hwy 14 Corridor
from the L.A. Mtns to near Lake Palmdale and adjacent foothills.

***From Previous Discussion***

Overall, 12Z models in good synoptic agreement through the short
term period. At upper levels, high currently over the 4 Corners
area will gradually shift to the northwest, taking residence over
southern Nevada by Saturday as a low develops over western New
Mexico/eastern Arizona. Near the surface, moderate onshore
gradients will continue with some northerly offshore gradients
across SBA county.

Forecast-wise, no major issues anticipated through the short term.
Based on model moisture/QPF progs, do not anticipate any
significant influx of moisture that would necessitate the mention
of any convective precipitation. However, based on the RH progs,
there will likely be some high clouds drifting northward over the
area on Thursday and again Saturday. Otherwise, H5 heights will
remain rather high which will keep the marine inversion very
shallow, around 1000 feet or less. So, with continued onshore
flow, stratus/fog will likely impact the coastal plain each night,
but will remain out of the coastal valleys (except the Santa Ynez
Valley).

As for winds, high resolution models indicate slightly stronger
northerly gradients tonight, but still limited upper level
support. Based on what happened last night, do think some low end
advisory-level winds are likely from Refugio westward tonight. So,
will issue a WIND ADVISORY from 600 PM this evening through 300
AM Thursday for southern Santa Barbara county with expectation of
gusts 35-50 MPH. Otherwise, no significant wind issues are
anticipated through Saturday.

As for temperatures, expect a gradual cooling trend for all areas
through Saturday. By Saturday, most areas will have high
temperatures near or slightly below seasonal normals.

.LONG TERM (SUN-WED)...21/151 PM.

Overall, 12Z models continue to be on the same synoptic page
through the extended period. Main features will be the upper level
high which moves northward into the Great Basin this weekend while
an upper low retrogrades westward, taking up residence about
700 NM southwest of LA early next week.

Forecast-wise, Sunday and Monday could be somewhat interesting.
Both the GFS and ECMWF bring a notable amount of mid to high level
moisture over the area. So, partly to mostly cloudy skies will be
likely for all areas. With respect to precipitation chances, do
not anticipate any rain chances on Sunday. However for Monday,
models indicate the potential for an easterly wave. So to trend
into this possibility, have introduced slight chance of showers to
Los Angeles county on Monday afternoon/evening, but left other
areas below mentionable levels. Given the difficulty models have
in handling such scenarios 4-7 days out, both the areal extent and
actual chances of precipitation will likely change for the
Sunday/Monday time frame.

Otherwise, expect a continued slight cooling trend through Monday
with bit more extensive marine influence and previously mentioned
mid and high level clouds. For Tuesday and Wednesday, upper level
high pressure begins to establish again over the desert Southwest.
So, will anticipate less extensive coastal stratus/fog and a
warming trend.

&&

.AVIATION...22/0040Z.

At 2255Z at KLAX, the marine layer was 900 feet deep. The top of
the inversion was at 2300 feet with a temperature of 28 C.

Good confidence in vly and desert TAFs with VFR conditions.

Low to moderate confidence in coastal 00z TAFs. The coastal TAF
sites should see some BKN IFR/LIFR conds. Best chance for LIFR
conds will be at KSMX. Scour out times if Cigs develop could be
within +/- 2 hours of TAFs.

KLAX...Low to moderate confidence in the 00z TAF. There is a 30
percent chance of LIFR CIGs after 10z-14z. Good confidence that
there will be no east wind component greater than 6 kt between
12z-16z.

KBUR...High confidence in 00z VFR TAF.

&&

.MARINE...21/803 PM.

High confidence in at least Small Craft Advisory (SCA) level NW
winds across the waters from the Central Coast to San Nicolas
Island through late tonight. For the outer waters north of Point
Conception, there is moderate to high confidence in Gales through
tonight. Between Santa Rosa and San Nicolas Island, there is
lower confidence, with local gale force gusts expected, but some
possibility they become more widespread. For all these waters, the
strongest winds will be focused across the western portions. SCA
winds will continue through Thursday and perhaps through Friday
afternoon, then diminishing below SCA levels through early next
week.

The Santa Barbara Channel is seeing gusty sundowner winds
surfacing below passes and canyons between Refugio and Point
Conception, with gusts to around 30 mph. A SCA for those waters
will be extended through late tonight. While the winds will
diminish below SCA levels after midnight, the seas will remain
hazardous for another few hours. For the waters off the L.A.
Coast, conditions are expected to remain below SCA level through
the period.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Thursday for zones
      39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 645-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PDT this evening
      for zone 650. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Thursday for zones
      670-673. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

No significant hazards expected.

&&

PUBLIC...Kaplan/Thompson
AVIATION...Kaplan
MARINE...Sweet
SYNOPSIS...Smith

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.